Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

June 9, 2021

NWS Boston/Norton, MA issued this special weather statement at Jun 9, 2021, 3:11 PM EDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 3:11 PM EDT (19:11 UTC)
Expired
Jun 9, 2021, 4:00 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA

The radar

The Boston radar (KBOX), 119 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS81 KBOX 091911
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
311 PM EDT Wed Jun 9 2021
 
CTZ002-003-MAZ011-092000-
Hartford CT-Tolland CT-Eastern Hampden MA-
311 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORM...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enfield, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will accompany this 
storm. Torrential rain and poor drainage street flooding is also 
expected.

Locations impacted include...
Springfield, Manchester, Enfield, Vernon, Agawam, West Springfield,
South Windsor, Longmeadow, Suffield, East Longmeadow, Ellington,
Tolland, Windsor Locks, Stafford, Somers and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4208 7271 4214 7257 4191 7234 4178 7257
TIME...MOT...LOC 1910Z 326DEG 17KT 4194 7254 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 3:11 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 9, 3:11 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
311 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Warm and humid weather this evening and early tonight. A few
showers and isolated thunder, then a cold front sweeps through
during the night. This brings drier more comfortable weather to
the region Thursday with more seasonable temperatures and lower
humidity. Seasonable and dry weather for Friday, with a period
of light rain showers late Friday night into Saturday with a
passing front. Mainly dry weather for Saturday, with another
cold frontal passage either Sunday or Monday. While mainly dry
most of the time, early to mid next week features unsettled
conditions with pop up showers and seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This evening...
Stability parameters continue favorable for convection before
sunset with LI value below zero and PW values linger at 1.5 to
1.7 inches. The forecast will continue to show chance POPs for
scattered showers and thunder. The high PW values show a
continued risk of heavy downpours, and as we saw yesterday the
water-loading of the storm could produce strong wind gusts near
any downpours. Dew points around 70 will maintain the muggy feel
to the air. The Heat Advisory continues through 8 PM.

Tonight...

Any showers dissipate with the sunset. Cold front in Central
NH/VT moves south over Srn New England. Winds will then shift
out of the north. Drier more comfortable air moves in behind the
front, with dew points dropping from near 70 into the 50s.
Expect temperatures to fall to the upper 50s to mid 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
High pressure builds to our north over Quebec. This will turn
the north wind out of the northeast and east on Thursday.
Subsidence and dry air will provide a sunny day. Mixing to
800-mb would support high temps inland in the mid 80s. However,
the east wind onshore near the MA coast will keep temperatures
cooler, in the low to mid 70s.

Winds become light Thursday night, and skies will be mostly
clear. With dew points in the 40s, expect min temps in the mid
40s to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

Highlights...

* Much more refreshing and seasonable temperatures for the second
  week of June.
* Possibly better coverage and intensity of thunderstorms associated
  with a frontal passage sometime Sunday into Monday but details on
  timing are not clear at this time.
* Early into middle of next week, a somewhat unsettled weather
  pattern with the potential for below average temperatures and
  diurnally driven showers and thunderstorms. Nonetheless, too much
  uncertainty at this time frame to preclude further details.

Details:

Finally, a welcome extended break from the mid summer like heat and
humidity! The upper ridge parked over the Eastern two-thirds of
CONUS over the past week finally breaks as a re-energized northern
stream jet energy allows for a transition to a mean trough over the
Northeast for the extended period. Average high temperatures for the
second week of June are in the mid to upper 70s. In general, we will
be right about average with the potential for cooler than average
temperatures by early to middle of next week. Available ensemble
guidance points to an even more amplified trough by early next week.
Unsurprisingly, deterministic EC member is even more aggressive,
showing a closed H5 low dropping south from Hudson Bay to the Great
Lakes region. 500 mb temperatures fall to between -15 to -20C, which
is 10th percentile of H5 temperatures according to the SPC sounding
climatology of the recently decommissioned Chatham, MA upper air
site. Diurnally driven showers and thunderstorms will be possible
with the anomalously cold pool aloft.

Potentially impactful weather wise, there are somewhat stronger
signals of a frontal passage on Sunday into early Monday timeframe
associated with a surface low pressure passing well to our north.
Timing of the frontal passage will have implications on the coverage
and intensity of thunderstorms. Given the location of the trough
axis, it appears that better chance for thunderstorms would be in
our western zones. However, there is too much uncertainty right now
in this time frame to provide more details on that.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update:

This evening: Moderate confidence.

Mainly VFR. Brief sub-VFR vsby in showers and widely scattered
thunder. The showers will dissipate around 8-9 PM. IFR in
marine stratus and fog will linger off Nantucket this evening,
possibly returning onshore there 8-9 PM.

Tonight...High confidence.

VFR over most of the region. IFR moves over the Islands early
tonight and may reach the South Coast. Winds shift out of the
north as a cold front moves through. That should remove the fog
and low clouds from the South Coast overnight.

Thursday...High confidence.

VFR. Winds shifting out of the east at 10 kt with gusts up to
20 kt.

Thursday night...High confidence.

VFR. Southeast wind 10 kt or less.

KBOS TAF...Moderate confidence in TAF. East wind continues
through 8 PM, then trends back to a north wind around 11 PM.
Possible shower/isolated thunder through 23Z/6PM. Local
downpours.

KBDL TAF...High confidence in TAF. Widely scattered showers
and isolated thunder through 7 PM. Local downpours.

Outlook /Friday through Monday/...

Friday: VFR. Breezy.

Friday Night through Saturday: Mainly VFR, with areas MVFR
possible. Slight chance SHRA.

Saturday Night: VFR.

Sunday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

Scattered showers and isolated thunderstorms possible this
evening. A cold front sweeps these out to sea this evening with
north winds overnight. Areas of fog along the southern waters
through early tonight, then fog clears out overnight as a cold
front moves through. Winds then turn out of the north.

High pressure then builds north of New England. This will turn
winds out of the east and southeast. Winds less than 20 kt and
seas 4 feet or less Thursday and Thursday night.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Seas 4 feet or less.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>006-
     010>018-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>004.
MARINE...None.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...WTB/Chai
MARINE...WTB/Chai
Hazardous weather outlook, Jun 9, 4:52 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
452 AM EDT Wed Jun 9 2021

CTZ002>004-MAZ003>008-010>018-020-026-RIZ001>004-100900-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Hampshire MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Southern Bristol MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
452 AM EDT Wed Jun 9 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there is a risk for thunderstorms with locally heavy
rainfall this afternoon and evening. A few thunderstorms could become
strong to severe this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-009-019-021>024-RIZ005>008-100900-
Western Franklin MA-Western Hampden MA-Eastern Plymouth MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-Bristol RI-
Washington RI-Newport RI-Block Island RI-
452 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for southeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...Today and tonight.

A few thunderstorms could become strong to severe this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-100900-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
452 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 9, 2:48 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
248 PM EDT Wed Jun 9 2021

CTZ002-003-MAZ011-091930-
Hartford CT-Tolland CT-Eastern Hampden MA-
248 PM EDT Wed Jun 9 2021

...TORRENTIAL RAINFALL...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Longmeadow, or near Agawam, moving southeast at 15 mph.

Winds in excess of 30 mph will accompany this storm along with
torrential rainfall.

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Agawam, West
Springfield, Longmeadow, Suffield, East Longmeadow, Wilbraham,
Windsor Locks, Stafford, Somers, East Windsor, Southwick and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4215 7280 4220 7263 4203 7237 4190 7261
TIME...MOT...LOC 1847Z 321DEG 14KT 4207 7259

Frank
Special weather statement, Jun 9, 3:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
311 PM EDT Wed Jun 9 2021

CTZ002-003-MAZ011-092000-
Hartford CT-Tolland CT-Eastern Hampden MA-
311 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORM...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enfield, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Torrential rain and poor drainage street flooding is also
expected.

Locations impacted include...
Springfield, Manchester, Enfield, Vernon, Agawam, West Springfield,
South Windsor, Longmeadow, Suffield, East Longmeadow, Ellington,
Tolland, Windsor Locks, Stafford, Somers and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4208 7271 4214 7257 4191 7234 4178 7257
TIME...MOT...LOC 1910Z 326DEG 17KT 4194 7254

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:12 AM EDTHeat AdvisoryBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more17 hr
Jun 9, 2:48 PM EDTSpecial Weather StatementBOXHampden42 min
Jun 9, 4:07 PM EDTSpecial Weather StatementBOXHampden38 min
Jun 9, 5:02 PM EDTSpecial Weather StatementBOXWashington28 min
Jun 9, 3:23 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region67 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.